On threefolds covered by lines

  • Emilia Mezzetti
  • Dario Portelli


A classification theorem is given of projective threefolds that are covered by the lines of a two-dimensional family, but not by a higher dimensional family. Precisely, ifX is such a threefold, let Σ denote the Fano scheme of lines onX and μ the number of lines contained inX and passing through a general point ofX. Assume that Σ is generically reduced. Then μ ≤ 6. Moreover,X is birationally a scroll over a surface (μ = 1), orX is a quadric bundle, orX belongs to a finite list of threefolds of degree at most 6. The smooth varieties of the third type are precisely the Fano threefolds with −K X = 2H X .


General Point Irreducible Component General Line Singular Locus Hyperplane Section 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Arrondo, Projections of Grassmannians of lines and characterization of Veronese varieties,J. Algebraic Geom. 8 (1999), no. 1, 85–101.MATHMathSciNetGoogle Scholar
  2. [2]
    M. Baldassarri, Le varietà pluririgate a tre dimensioni,Rend. Sem. Mat. Univ. Padova 19 (1950), 172–200.MathSciNetGoogle Scholar
  3. [3]
    E. Bompiani, Sulle varietà ak dimensioni con ∞k rette,Rend. Acc. Lincei (8)1 (1946), 1001–1004MATHMathSciNetGoogle Scholar
  4. [4]
    H. Clemens andPh. Griffiths, The intermediate Jacobian of the cubic threefold,Annals of Math. 95 (1972), 281–356.CrossRefMathSciNetGoogle Scholar
  5. [5]
    F. Conforto,Le superficie razionali. Zanichelli, Bologna, 1939.Google Scholar
  6. [6]
    W. Fulton,Intersection theory. Springer-Verlag, 1984.Google Scholar
  7. [7]
    I.M. Gelfand,M.M. Kapranov, andA.V. Zelevinsky,Discriminants, resultants and multidimensional determinants, Birkhäuser, 1994.Google Scholar
  8. [8]
    PH. Griffiths andJ. Harris,Principles of Algebraic Geometry. John Wiley & Sons, 1978.Google Scholar
  9. [9]
    —, Algebraic geometry and local differential geometry,Ann. scient. Éc.Norm. Sup. 12 (1979), 355–432.MATHGoogle Scholar
  10. [10]
    J. Harris, Algebraic Geometry. Springer-Verlag, 1992.Google Scholar
  11. [11]
    -,Curves in projective space. Les Presses de L’Université de Montréal, 1982.Google Scholar
  12. [12]
    S.L. Kleiman, The transversality of the general translate,Comp. Math. 28 (1974), 287–297.MATHMathSciNetGoogle Scholar
  13. [13]
    J.M. Landsberg, Is a linear space contained in a submanifold? On the number of derivatives needed to tell,J. reine angew. Math. 508 (1999), 53–60.MATHMathSciNetGoogle Scholar
  14. [14]
    A. Lanteri andM. Palleschi, Projective manifolds containing many rational curves,Indiana Univ. Math. J. 36 (1987), 857–865.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    A. Nobile,Variation du genre des fibres d’une famille de courbes, Semin. Theor. Nombres, Univ. BordeauxI 1986/1987, Exp. No. 10, 8 p. (1987).Google Scholar
  16. [16]
    C.S. Peterson,Applications of liaison theory to schemes supported on lines, grow of the deficiency module and low rank vector bundles, Ph. D. Thesis, Duke University (1994).Google Scholar
  17. [17]
    E. Rogora,Metodi proiettivi per lo studio di alcune questioni relative allevarietà immerse, Ph. D. Thesis, Università di Roma I (1993).Google Scholar
  18. [18]
    B. Segre, SulleV n contenenti più di ∞n−k Sk, I,LinceiRend. Sc.fis. mat. e nat. 5 (1948), 193–197, II,LinceiRend. Sc.fis. mat. e nat. 5 (1948), 275–280.MathSciNetGoogle Scholar
  19. [19]
    —, Bertini forms and Hessian matrices,J. Lond. Math. Soc. 26 (1951), 164–176MATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    M. E. Serpico, Le varietà di Fano sezioni iperpiane di ℙ2 × ℙ2,Le Matematiche 35 (1980), 113–121.MATHMathSciNetGoogle Scholar
  21. [21]
    C. H. Sisam, On Varieties of Three Dimensions with Six Right Lines through Each Point,Amer. J. Math. 52 (1930), 607–610.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    A. N. Tjurin, On the intersection of quadrics,Russian Math. Surveys 30 (1975), 51–105.CrossRefMathSciNetGoogle Scholar
  23. [23]
    E. Togliatti, Sulle varietà ak dimensioni contenenti almeno ∞k rette,Atti Accad. Torino 57 (1921).Google Scholar

Copyright information

© Mathematische Seminar 2000

Authors and Affiliations

  1. 1.Dipartimento di Scienze MatematicheUniversità degli Studi di TriesteTriesteItalia

Personalised recommendations